Maryland, 2011

Damaging Wind in Maryland, August 9, 2011

August 9, 2011 · NWS LWX · 1 event in 1 county or zone

A cold front passed through Maryland during the 9th. Moderate instability ahead of the front caused an isolated thunderstorm to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through Maryland during the 9th. Moderate instability ahead of the front caused an isolated thunderstorm to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 2:13 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 9, 2:13 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT TUE AUG 9 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING...WITH A REINFORCING
SURGE OF DRIER...MILDER AIR MOVING IN TOMORROW. HIGH PRESSURE
WILL BUILD ACROSS THE MID ATLANTIC THROUGH FRIDAY...BUT MOVE OFFSHORE
BY EARLY SATURDAY. A COLD FRONT WILL IMPACT THE REGION ON
SUNDAY...ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE RETURNS FOR THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SFC TROF AND VORT MAX PUNCHED ACRS NRN PORTIONS OF CWA EARLIER
TDA...LEAVING MOST OF CWA IN MESOSCALE AREA OF SUBSIDENCE. UPSWING
IN PRECIP...ALBEIT SCATTERED...IS XPCD AS CDFNT MOVES THRU LT THIS
AFTN/ERY EVE. POPS RANGE FROM ISOLATED AT BEST IN SRN CWA TO 40/50
PERCENT ALONG MASON/DIXON LINE AND NE MARYLAND...WHERE SYNOPTIC
DYNAMICS ARE BEST. DWNSLPG FLOW SHUD INHIBIT WIDESPREAD CNVCTN...AS
WELL DRIER M/ULVL AIR THAT ALREADY RESIDES OVRHD. DECENT INSOLATION
HAS LEFT ATMOSPHERE MARGINALLY UNSTABLE...SO CANT RULE OUT ISOLATED
STRONG WIND GUSTS IN HEAVIER CELLS BEFORE SUNSET.

FRONT CLEARS THE BAY AFTER 8PM...THEN DRY CONDS XPCD. NW WINDS CONT
THRU TMW...AND REINFORCING PRES SURGE DIVES THRU DURG AFTN. TEMPS
TNGT/TMW WILL BE COOLER THAN PAST SVRL DAYS...BUT STILL SLIGHTLY ABV
CLIMO. MINIMA RANGE FROM NEAR 60F MOUNTAINS TO L70S I-95 CORRIDOR
AND EAST. MAXIMA TMW AS LOW AS U70S MOUNTAINS TO L90S E OF BLUE
RIDGE.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL CONTINUE ACROSS THE MID ATLANTIC FOR WEDNESDAY
NIGHT THROUGH FRIDAY NIGHT. SEASONAL TEMPERATURES AND MOSTLY
SUNNY/CLEAR SKIES EXPECTED.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL MOVE OFFSHORE BY EARLY SATURDAY...WITH RETURN
FLOW SETTING UP ON THE BACKSIDE OF THE HIGH CENTER. THE SOUTHERLY
FLOW WILL HELP BRING GULF MOISTURE NORTHWARD AHEAD OF AN APPROACHING
FRONTAL BOUNDARY ACROSS THE OHIO VALLEY. THE HIGHEST CHANCES OF POPS
WILL BE ACROSS THE HIGHLANDS AND SHENANDOAH VALLEY. PRECIP EXPECTED
TO SPREAD EASTWARD ON SUNDAY AS THE FRONTAL BOUNDARY MOVES THROUGH.

HIGH PRESSURE BUILDS IN FROM THE WEST ON MONDAY...AND BUILDS
OVERHEAD ON TUESDAY. SEASONAL TEMPS TO CONTINUE THROUGH THE EARLY
PART OF NEXT WEEK...BUT TEMPS SLIGHTLY ABOVE NORMAL EXPECTED BY THE
MIDDLE PART OF NEXT WEEK UNDER THE HIGH PRESSURE.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
CB GROUPS LEFT IN FOR ALL BUT KCHO THRU 22/0Z...AS POPS AROUND 30
PERCENT WITH ERY EVE FROPA. CLEARING ENSUES AFTR SUNSET. NW WINDS
XPCD TNGT...BUT IF DECOUPLING CAN OCCUR...BUT MRB AND CHO MAY HAVE
MVFR BR TWDS SUNRISE. TMW...SCT CU...WITH NW WINDS 10-20 KTS.

SUB VFR CONDITIONS EXPECTED SATURDAY NIGHT AND SUNDAY AS A FRONTAL
BOUNDARY MOVES THROUGH THE REGION. THE FRONT WILL BE ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
SCATTERED SHWRS/TSTMS PSBL THIS EVE AS CDFNT PASSES. NW SURGE XPCD
BEHIND FRONT BUT ATTM LOOKS LIKE GUSTS WILL MOSTLY BE 15 KTS OR
LESS. ANOTHER FROPA TMW AFTN...WITH SOME GUSTY NW WINDS BEHIND IT.
MARGINAL SMALL CRAFT ADZY CONDS PSBL LT AFTN...BUT CONFIDENCE TOO
LOW TO WARRANT HEADLINES.

NW WINDS EXPECTED BEHIND THE FRONTAL BOUNDARY WEDNESDAY NIGHT. HAVE
KEPT WINDS AROUND 15KT FOR NOW...BUT COULD BE A BRIEF PERIOD OF
WINDS ABOVE SCA IMMEDIATELY BEHIND THE FRONT. NOT CONFIDENT ENOUGH
TO ISSUE A SCA NOW AS TIME PERIOD ONLY LOOKS TO LAST A COUPLE OF
HOURS.

WINDS WILL DIMINISH AS HIGH PRESSURE BUILDS OVERHEAD FOR THURSDAY
AND FRIDAY. WINDS TURN MORE SOUTHERLY OVERNIGHT FRIDAY AS A FRONTAL
BOUNDARY MOVES INTO THE OHIO VALLEY. WINDS REMAIN SOUTHERLY THROUGH
SATURDAY NIGHT...BUT ARE EXPECTED TO SHIFT TO THE W/NW ON SUNDAY
BEHIND THE FRONT.

&&

.TIDES/COASTAL FLOODING...
WITH WATER LEVELS 1-1.5 FEET ABV NRML ALREADY...SVRL HOURS OF SLY
FLOW XPCD...LOPRES OVR WATERS...AND GREATER THAN NORMAL ASTRONOMICAL
TIDES...STAGE IS SET FOR MINOR COASTAL FLOODING TNGT. HAVE ISSUED
ADZY FROM 3-12Z FOR WRN CHESAPEAKE SHORE...WHERE CONFIDENCE IS
GREATEST. WILL BE MONITORING TRENDS IN POTOMAC FOR PSBL EXTENSION OF
THIS ADZY.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 8 AM EDT
     WEDNESDAY FOR MDZ007-011-014-017-018.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SBK/LISTEMAA
Hazardous weather outlook, Aug 9, 1:40 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT TUE AUG 9 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
240 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COASTAL FLOOD ADVISORY HAS BEEN ISSUED TONIGHT FOR THE WESTERN
SHORES OF THE MARYLAND CHESAPEAKE BAY...WHERE MINOR COASTAL
INUNDATION IS EXPECTED NEAR HIGH TIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
240 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

SBK

In the hours before

Special weather statement, Aug 9, 2:21 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT TUE AUG 9 2011

MDZ004-009-VAZ042-091945-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
321 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORM TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN
COUNTIES...

AT 321 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DOUBS...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE BOYDS...GREEN VALLEY...GERMANTOWN AND
DAMASCUS.

THIS STORM IS PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3938 7753 3938 7719 3924 7721 3914 7729
      3924 7761 3932 7759
TIME...MOT...LOC 1921Z 274DEG 30KT 3930 7748

GMS
Special weather statement, Aug 9, 3:16 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT TUE AUG 9 2011

MDZ009>011-013-014-092100-
MONTGOMERY MD-SOUTHERN BALTIMORE MD-PRINCE GEORGES MD-ANNE ARUNDEL MD-
HOWARD MD-
416 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...SOUTHERN BALTIMORE...
PRINCE GEORGES...ANNE ARUNDEL AND HOWARD COUNTIES...

AT 416 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WOODSTOCK TO EDNOR...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE OELLA...WOODLAWN...COLUMBIA...HOWARD
PARK...GWYNN OAK...LAUREL...SAVAGE...DRUID HILLS PARK...UNION SQUARE
AND HANOVER.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3927 7652 3925 7654 3925 7656 3924 7655
      3903 7671 3915 7709 3933 7698 3936 7650
TIME...MOT...LOC 2016Z 279DEG 27KT 3932 7685 3915 7697

GMS

The radar

The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anne Arundel

When
August 9, 3:43 PM EST
Where
Anne Arundel County, 0.55 mi ENE of Severn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.133, -76.691

A tree was blown down onto power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342384.